Students express concern about effects of diet supplements
Ephedra use high among college students
Published: Tuesday, July 17, 2001
Updated: Sunday, February 15, 2009 19:02
Many students at the University of Central Florida unknowingly risk strokes, heart attacks and other diseases by taking ephedra, an herb found in more than 200 popular dietary supplements.
Products such as Metabolife 356, Metabolife, Ripped Fuel, Diet Fuel and Xenadrine contain ephedra, also called ma huang. Drug stores sell these supplements to customers who want to lose weight or gain muscle.
Ephedra is the herbal form of ephedrine, an amphetamine-like stimulant sold in asthma and cold medications regulated by the Food and Drug Administration. “The only difference is that ephedra is herbal while drugs like Sudafed are synthetic,” said Dipta Smart, an Eckerd pharmacist. “Sudafed is okay because you stop taking it when your cold goes away, but ephedra is not safe because it is taken continuously.”
Ephedra first gained publicity in 1996 when a healthy 20-year-old college student died after taking it. Since then, the FDA has investigated more than 1,200 cases of people who took ephedra and experienced severe side effects, including strokes, heart conditions, kidney disease and other diseases. At least 44 deaths have been associated with the use of ephedra.
Ninety-six percent of the UCF students interviewed know other students who have taken ephedra. Rosalyn Scarfo, a nutritionist at the Campus Wellness Center, said she sees at least one to two clients a day who have taken it to lose weight.
Of 25 students polled at random, four men and five women said they took ephedra. The women said they took it to lose weight, while the men said they used it to gain muscle. “I took it because the guy on the bottle was ripped,” senior culinary arts major Richard Simon said. “I wanted to look like Arnold Schwarzenegger.”
All the students said they knew ephedra was dangerous, but were unaware of the extent of its dangers. Scarfo said 75 percent of her clients do not realize how severe the consequences are.
The label on a bottle of Xenadrine says you should discontinue use if you experience dizziness, sleeplessness, tremors, nervousness, headache or heart palpitations. However, all the students who took ephedra experienced one or more of these side effects. Simon said, “Ripped Fuel made my stomach hurt and made me shaky. I don’t know why I kept taking it for a year, but I feel like I took five years off my life.”
Jennifer Osgood, a senior marketing major, said she used to take nine Ripped Fuel pills a day for energy. “I stopped after high school, but one day in college I took four pills, which was less than half of what I used to take,” Osgood said. “And it felt like I’d just smoked crack or something. I couldn’t take it and I had to leave class.”
Senior psychology major Sue-Lynn Chu experienced severe side effects after taking the recommended dosage of Metabolife for six weeks. “It was horrible,” Chu said. “I would black out all the time, I felt lightheaded and weak, and I felt like my heart was going to jump out of my throat. I lost weight, but only because I felt too nauseous to eat anything. I felt like I was going to die.”
Chu said she received no warnings about dangerous side effects. After a month of taking the pills, she called the Metabolife hotline and asked if her symptoms were normal. “The woman told me there was nothing wrong with me and said, ‘Just lower your dosage if it bothers you that much.’” said Chu.
Chu stopped taking Metabolife two weeks later. “It just wasn’t worth it. I felt like I was going to hurt myself if I kept taking it,” she said.
Blair Williams, a junior accounting major, said she takes Xenadrine occasionally to boost her energy level before working out. Williams said, “I like it more than coffee and I don’t have an appetite at all when I take it, but then I have a huge appetite when I’m coming down from it and I get really bad headaches.” Williams added that she never sleeps well and has mood swings after taking it.
“I always have trouble going to sleep when I take it,” said junior journalism major Mackenzie O’Bannon. “It gives me the jitters, but at least I can stay awake in class. I’ll never forget the time two years ago, though, when I had just taken a pill and I tried to take a nap. My heart was beating so loud I could hear it.”
Erica Windsor, a sophomore advertising/public relations major, described her experience with Xenadrine: “The first time I took it, I had so much energy. I was really talkative and efficient at work, I wasn’t hungry at all, and I was still bouncing off the walls at three in the morning. After a few weeks of taking the pills, though, I noticed I was on an actual ‘high’ and I’d be happy when I was on it, but coming down from it I’d be really bummed out and thinking negatively.”
The Xenadrine label warns against exceeding 100 milligrams of ephedrine in a 24-hour period for more than 12 weeks and says users should not have high blood pressure, liver problems, psychiatric disease, diabetes, anemia, nervousness, anxiety, depression, seizure disorder and stroke. Smart said ephedra causes a noticeable increase of blood pressure in all users. Smart warned against taking ephedra with other medications. “About six months ago a guy came in who was taking anti-depressants and took Diet Fuel,” Smart said. “He had an abnormally high pulse of 150, so I had to send him to the emergency room.”
Reese Bridgman, head of the UCF athletic conditioning staff, said the National Collegiate Athletic Association has made it illegal for varsity athletes to take ephedra supplements, which can be detected in athlete drug tests. “We always have one or two problems a year with athletes using supplements that contain ma huang, usually with guys that are straight out of high school and are just ignorant about supplements,” Bridgman said. “A couple of guys had racing heart rates, and we had to stop their training sessions.”
John Bryan, a sophomore political science major and former UCF football player, said: “I know lots of people who have taken it, especially guys who want to get ‘cut-up.’ Most of them think it’s safe, but it totally weakens your joints. One of my friends broke both of his legs because he’d been taking it, and his joints were too weak.”